|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topDrug-induced adrenal insufficiency
Definition Return to top
Exogenous adrenal insufficiency is a condition in which the adrenal glands release too little of the hormone cortisol, but there is no problem with the glands themselves.
See also: Addison's disease
Causes Return to top
Steroid medications called glucocorticoids (such as prednisone, hydrocortisone, and dexamethasone) are similar to the natural hormone, cortisol, which is produced by the adrenal glands. They are used to treat a variety of conditions, including many inflammatory diseases such as asthma and some forms of arthritis.
Glucocorticoids can slow down the production of adrenal hormones by acting on the pituitary gland, the master gland that controls the adrenal glands.
If glucocorticoids are stopped or decreased too quickly, the adrenal glands may not begin making cortisol again fast enough to meet the body's needs. Adrenal insufficiency may result. This condition usually occurs when glucocorticoid drugs are given by pill or injection, rather than on the skin or inhaled. Higher doses and longer treatments increase the risk of adrenal insufficiency.
Quickly stopping treatment with glucocorticoids is the most common cause of exogenous adrenal insufficiency.
Other drugs that may cause adrenal insufficiency include:
These drugs have direct effects on the adrenal glands. They decrease glucocorticoid and mineralocorticoid hormone production.
Symptoms Return to top
Symptoms may include:
Exams and Tests Return to top
Someone who has been taking corticosteroids and has developed this condition will have signs similar to those of a person with Cushing syndrome:
The person will also have signs of adrenal insufficiency.
Tests will look for:
Treatment Return to top
This condition is treated with glucocorticoids. Higher doses are needed in stressful situations (such as during infections, or before and after surgery).
Outlook (Prognosis) Return to top
Symptoms of adrenal insufficiency usually improve quickly after treatment with glucocorticoids. The long-term outlook varies based on how dependent you are on these drugs, and any complications that occur.
If you no longer need glucocorticoid treatment for the original condition, the drugs can be very slowly tapered (dosage decreased gradually, over time), under a physician's supervision.
Tapering off the medication may take many months. Some withdrawal symptoms are possible.
Possible Complications Return to top
Complications from steroid use include:
A serious complication is adrenal crisis, which requires immediate treatment with glucocorticoids. Symptoms include dizziness, nausea and vomiting, extreme fatigue, and low blood pressure. This usually follows a stress on the body, such as dehydration, infection, or another illness or injury. Adrenal crisis can generally be prevented by increasing (doubling or tripling) the steroid dose during illness or other physical stress.
When to Contact a Medical Professional Return to top
Call your health care provider if you are taking glucocorticoid drugs and experience any of the symptoms of adrenal insufficiency. If the symptoms are severe, go to an emergency room or call 911 (or your local emergency number).
People with adrenal insufficiency should wear a Medic-Alert tag to alert health care professionals to this condition in case of emergency.
Prevention Return to top
To reduce the risk of developing this condition:
People who use inhaled steroids can reduce their exposure by using a spacer, and by rinsing out their mouth after inhaling the medication.
References Return to top
Stewart PM. The Adrenal Cortex. In: Kronenberg HM, Shlomo M, Polonsky KS, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier;2008: chap 14.Update Date: 8/9/2008 Updated by: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Deborah Wexler, MD, Assistant Professor of Medicine, Harvard Medical School, Endocrinologist, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.